Hawaiian Waters, 2021

Waterspout in Hawaiian Waters, February 5, 2021

February 5, 2021 · NWS HFO · 1 event in 1 county or zone

A waterspout was spotted about one mile northeast of Hawaiian Beaches on the Big Island of Hawaii. No serious injuries or property damage were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A waterspout was spotted about one mile northeast of Hawaiian Beaches on the Big Island of Hawaii. No serious injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 5, 4:00 PM HST, 0 minutes earlier.

Area forecast discussion, Feb 5, 4:00 PM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
400 PM HST Fri Feb 5 2021

.SYNOPSIS...
Light and variable winds will prevail through the weekend, leading
to mostly clear and cool nights and mornings. The island atmosphere
will become more stable, and a mostly dry weather regime is
expected, with just a few upslope clouds and showers possible in the
afternoons. Another front is expected to move through the islands
late Monday and Tuesday, and could bring another round of widespread
rainfall. Cool and dry air will follow the front around midweek.

&&

.DISCUSSION...
Light NW flow prevails on the large scale this afternoon, driven by
the gradient between a high to the distant NW and a persistent
surface low to the N. With winds so light, localized sea breezes
have driven the formation of scattered to broken low clouds over
most island areas this afternoon, with these clouds then shunted
toward the SE. An expansive, nearly 1500 mile long, negatively-
tilted trough aloft has an axis just to the E and NE of the islands,
and the associated cold pool aloft continues to support an unstable
island atmosphere - mainly near and NE of the Big Island. Heavy
showers and a few strong thunderstorms formed over the windward side
of the Big Island this afternoon, with 1/2" or larger size hail
reported near Pahoa.

The expectation is that the low-level cool conditions will linger
into Monday, with this evening's light NW winds becoming light and
variable by morning as a surface ridge moves over the islands. The
trough aloft will steadily move E away from the area over the next
24 hours, and mid-level temperatures will warm significantly, from
-16C now to -10C by Saturday. This will lead to decreasing showers
moving ashore along the N and W facing coasts and slopes, but will
likely allow afternoon sea breezes to drive interior cloud
formation, with a few showers. Nighttime land breezes will likely
translate to mostly clear nights and mornings. Rainfall chances will
be limited with the dry air mass and increasing stability. Overnight
low temperatures over the Haleakala Summit will return to their more
typical above-freezing levels.

Another cold front will move through the islands early next week,
with another potent trough aloft bringing very cold air aloft and
instability. As this system approaches on Monday, winds will become
S and SW, and increase to moderate levels. Thus, latest thinking is
that this front will have a little less wind associated with it as
compared to the most recent front. However, despite some notable
timing differences in the guidance, another round of widespread
rainfall appears possible Monday through Tuesday as this feature
moves through. Localized flooding and a few thunderstorms could
accompany the front. More settled NW flow is penciled-in for mid-
week, with light and variable winds potentially following.

&&

.AVIATION...
Weak north-northwesterly winds that were observed today will
continue to weaken overnight to become light and variable at many
locations. This will allow for a land-sea breeze regime to ensue.
The light flow will persist into the weekend, with mostly dry
conditions and just a few brief showers. VFR conditions are expected
across the main Hawaiian Islands throughout the forecast period.

AIRMET Tango remains in effect for moderate turbulence for the
southern half of the state this afternoon. However, model data
suggest that the turbulence threat will continue to diminish over
the next several hours.

&&

.MARINE...
A low pressure trough east of the state will keep showers and
isolated thunderstorms in the forecast for Big Island windward
waters this evening. A low pressure system far north of the state
and a surface high pressure ridge building in from the west will
keep gentle northwest winds across the region through Saturday. A
weak high pressure ridge moving over the islands on Sunday will
produce light and variable winds across the region. A weak cold
front moving into Hawaiian waters from the west on Monday will
produce moderate south to southwest winds east of the front,
becoming moderate to fresh west to northwest winds after frontal
passage.

The current northwest swell will slowly subside this weekend. An
overlapping northwest swell will keep surf heights elevated. High
surf at advisory levels are forecast along north and west facing
shores through Saturday. Surf heights should fall below advisory
levels on Sunday. Small Craft Advisory (SCA) level seas will
continue a gradual decline through Saturday and will likely fall
below SCA criteria by Sunday morning.

A new northwest swell will build into western Hawaiian waters Monday
and Monday night possibly reaching advisory levels. This northwest
swell will peak at the higher end of surf advisory levels from
Tuesday night through Wednesday morning. This swell will then
subside late Wednesday through Thursday.

No significant swells are expected elsewhere through the forecast
period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Saturday for North and West facing
shores of Niihau Kauai Oahu Molokai and for North facing shores of
Maui and for West facing shores of the Big Island.

Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha
Channel-Big Island Windward Waters.

&&

DISCUSSION...Birchard
AVIATION...Vaughn/JVC
MARINE...Bohlin/Burke

In the hours before

Special weather statement, Feb 5, 2:22 PM HST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Honolulu HI
222 PM HST Fri Feb 5 2021

HIZ025-060115-
Big Island North and East-
222 PM HST Fri Feb 5 2021

...STRONG THUNDERSTORMS OVER WINDWARD BIG ISLAND...

At 220 PM HST, a strong thunderstorm was located over Pahoa, or 17
miles southeast of Hilo, moving southeast at 10 mph. Another strong
thunderstorm was located near Kurtistown and Keeau.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hilo, Hawaiian Paradise Park, Hawaiian Acres, Keaau, Orchidland
Estates, Pahoa, Mountain View, Wainaku, Nanawale Estates,
Kurtistown, Leilani Estates, Fern Acres, Ainaloa, Kapoho, Isaac Hale
Beach Park, Eden Roc and Kalapana.

LAT...LON 1950 15483 1948 15482 1938 15495 1965 15528
      1976 15510 1973 15508 1974 15500 1969 15498
      1965 15499 1956 15489 1953 15481
TIME...MOT...LOC 0022Z 295DEG 7KT 1950 15494

Birchard
Local storm report, Feb 5, 2:34 PM HST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
234 PM HST FRI FEB 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             PAHOA                   19.50N 154.95W
02/05/2021  E0.50 INCH       HAWAII             HI   PUBLIC

            PAHOA HARDWARE EMPLOYEE REPORTED HAIL SLIGHTLY SMALLER
            THAN DIMES

&&

BIRCHARD

The radar

The South Shore radar (PHWA), 90 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Big Island Windward Waters

When
February 5, 4:00 PM HST to 4:05 PM HST
Where
Big Island Windward Waters forecast zone, 5.26 mi NW of Cape Kumukahi to 4.77 mi S of Fad Buoy Qq
Reported by
Public
Coordinates
19.571, -154.880

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaiian Waters in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936200.